Kansas, 2020

Tornado and Dust Storm in Kansas, June 2, 2020

June 2, 2020 · NWS GLD · 4 events in 3 counties and zones

A weak landspout tornado was reported in Wallace County ahead of a weak cold front that was moving east during the mid afternoon. No damage was reported with the landspout.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A weak landspout tornado was reported in Wallace County ahead of a weak cold front that was moving east during the mid afternoon. No damage was reported with the landspout. |As the front moved east a brief dust storm was reported west of Goodland. Behind the weak front, a cluster of thunderstorms developed between Goodland and St. Francis. Hail up to nickel size was reported with these storms. North of Kanorado two inches of rainfall was reported to have fallen in a half hour. However no flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 12:55 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 2, 12:55 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
155 PM MDT Tue Jun 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 1235 PM MDT Tue Jun 2 2020

Tonight...strong to severe thunderstorms are expected to
continue through this evening then dissipate by midnight. Low
temperatures fall into the mid 50s to mid 60s.

Wednesday-Wednesday night...another round of showers and
thunderstorms are expected to move into the northwest 1/2 to 1/3 of
the area in the mid to late afternoon hours from the northwest,
continuing southeast across the remainder of the area through about
midnight. Good upper jet support to keep the storms going after dark
and we could see an MCS type event or organized convective cluster.
High temperatures will be cooler compared to the past few days with
readings in the upper 80s to low 90s. Low temperatures are expected
to be in the mid 50s to low 60s.

Thursday-Thursday night...as has been the case the past few days we
will have another chance of afternoon and evening thunderstorms as
another weather disturbance moves through under northwest flow
aloft. High temperatures warm back up into the low to upper 90s. Low
temperatures remain mild for this time of year with mid 50s to mid
60s.

Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.

.LONG TERM...(Friday night through Tuesday)
Issued at 155 PM MDT Tue Jun 2 2020

Not much has changed from yesterday's discussion. The models are
still showing an upper-level ridge building over the High Plains.
With it, an upper-level close low will move up the west side of the
ridge, from the SOCAL coast, and become an open wave by the time it
reached the top of the axis.

Towards the end of the period, this ridge will continue to move
eastward while a low/trough moves into the Rockies region, from the
PACNORWEST, behind it, along with its associated surface front.

This pattern will produce mostly hot (middle to upper 90) and dry
conditions for the period with the exception of Saturday, were we
could see showers and thunderstorms related to the open wave, and
Monday, were the showers and thunderstorms will be associated with
the front. In addition, highs on Tuesday will drop into the lower
80s behind the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1105 AM MDT Tue Jun 2 2020

For KGLD and KMCK, vfr conditions are generally expected through
the period. Both terminals could see showers and thunderstorms in
the 20z-02z timeframe presently. Any thunderstorm will be capable
of large hail, outflow wind gusts to 65 mph possibly creating
blowing dust and reduced visibilities. Locally heavy rainfall is
also possible. Thus, sub vfr conditions are possible during this
time. After about 03z precipitation should be away from the
terminals with northerly winds overnight becoming east around 15z
Wednesday at speeds under 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 2, 1:07 PM MST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
207 PM MDT Tue Jun 2 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
207 PM MDT Tue Jun 2 2020 /307 PM CDT Tue Jun 2 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible across much of the Tri-
State area through 10 PM MDT (11 PM CDT). The primary hazards will
be hail up to the size of golfballs, wind gusts to 65 mph, landspout
tornadoes and locally heavy rainfall. The strong and sudden wind
gusts could produce blowing dust and reduced visibilities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area during the late afternoon and evening hours on
Wednesday. Large hail and damaging winds are the primary hazards.

There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.

Near critical fire weather conditions are expected across far
eastern
Colorado Saturday and Sunday afternoon. Elevated fire weather
conditions
are expected across far eastern Colorado Monday and Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 2, 1:11 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
211 PM MDT Tue Jun 2 2020

COZ091-KSZ013-022045-
Kit Carson County CO-Sherman KS-
211 PM MDT Tue Jun 2 2020

...Brief Landspout Tornadoes Possible...

At 211 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to a nearly stationary cold
front. However, at this time it is unknown which if any storm would
produce a landspout. Any landspouts which develop are expected to
pose a limited threat.

Locations impacted include...
Kanorado and Ruleton.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3942 10192 3933 10178 3905 10223 3904 10251

DDT
Local storm report, Jun 2, 1:14 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          3 S KANORADO            39.30N 102.03W
06/02/2020                   SHERMAN            KS   EMERGENCY MNGR

            SHERMAN COUNTY EMERGENCY MANAGEMENT OBSERVED
            LANDSPOUT TORNADO NEAR STATE BORDER FROM
            HIGHWAY 27. LOCATION ESTIMATED FROM RADAR.

&&

KMK
Local storm report, Jun 2, 1:21 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TORNADO          14 N FIRSTVIEW          39.02N 102.52W
06/02/2020                   CHEYENNE           CO   PUBLIC

            ANOTHER LANDSPOUT INDICATED ON VIAERO WEBCAM
            IN NORTHERN CHEYENNE COUNTY.

&&

KMK
Local storm report, Jun 2, 1:28 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     DUST STORM       3 S BURLINGTON          39.27N 102.27W
06/02/2020                   KIT CARSON         CO   TRAINED SPOTTER

            ZERO VISIBILITY AT A FEED LOT SOUTH OF
            BURLINGTON, COLORADO.

&&

KMK
Special weather statement, Jun 2, 1:28 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
228 PM MDT Tue Jun 2 2020

KSZ013-022045-
Sherman KS-
228 PM MDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN COUNTY UNTIL
245 PM MDT...

At 228 PM MDT, thunderstorm outflow was located 12 miles south of
Kanorado, moving east at 40 mph.

Winds in excess of 40 mph will be possible.

This storm will remain over mainly rural areas of southwestern
Sherman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3913 10187 3913 10205 3919 10205 3928 10177
      3914 10171
TIME...MOT...LOC 2028Z 257DEG 35KT 3915 10204

DDT
Special weather statement, Jun 2, 1:39 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
239 PM MDT Tue Jun 2 2020

COZ091-KSZ001-013-027-022100-
Kit Carson County CO-Wallace KS-Sherman KS-Cheyenne KS-
239 PM MDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY IN
EAST CENTRAL COLORADO...NORTH CENTRAL WALLACE COUNTY IN WEST CENTRAL
KANSAS...SOUTHWESTERN CHEYENNE AND WESTERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS UNTIL 300 PM MDT/400 PM CDT/...

At 238 PM MDT/338 PM CDT/, a strong cold front was located along a
line extending from 8 miles west of St. Francis to 13 miles
northwest of Goodland to 4 miles northwest of Ruleton to Kanorado.
Movement was southeast at 25 mph.

Winds in excess of 40 mph and significantly reduced visibility due to
blowing dust are possible.

Locations impacted include...
Goodland, St. Francis, Kanorado and Ruleton.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 24.
 Interstate 70 in Colorado between mile markers 444 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3973 10170 3933 10160 3924 10165 3909 10191
      3931 10217 3941 10198 3950 10194 3984 10202
TIME...MOT...LOC 2038Z 303DEG 20KT 3974 10195 3948 10189 3939 10193
3933 10204

DDT

The radar

The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 dust storm. Local standard time, as filed.

Tornado, Wallace

When
June 2, 2:02 PM MST to 2:05 PM MST
Where
Wallace County, 3.24 mi S of Sharon Spgs Arpt to 2.69 mi S of Sharon Spgs Arpt
Rating
EFU
Path length
0.57 mi
Path width
30 yd
Reported by
Public
Coordinates
38.803, -101.752

Brief landspout tornado observed south of Sharon Springs.

Dust Storm, Sherman

When
June 2, 2:20 PM MST
Where
Sherman forecast zone
Reported by
Public
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

The visibility fell to a quarter mile one mile southwest of Goodland as a weak cold front moved through.

Hail, Cheyenne

When
June 2, 5:30 PM CST
Where
Cheyenne County, 7.58 mi SSW of St Francis Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.656, -101.873

Hail, Sherman

When
June 2, 4:34 PM MST
Where
Sherman County, 7.96 mi NNE of Kanorado Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.512, -101.986

The hail ranged from pea to dime size.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyThe tornado archive for Kansas, 2020Warnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904958, 896638, 896634, 896636.